Arthritis Drug Celebrex® and Arrhythmia



pfizer_celebrex.jpgThe COX-2 inhibitor and a popular arthritis drug Celebrex® is maybe inducing arrhythmia (irregular beating of the heart) as shown in laboratory studies.

A product of PfizerCelebrex® – is an NSAID (non-steroidal anti-inflammatory drug) used for the relief of arthritis pain, stiffness, and inflammation.

Such were the unexpected findings of University at Buffalo researchers while conducting basic research on potassium channels — totally unrelated to the drug’s anti-pain/inflammatory mechanism:

They found that low concentrations of the drug, corresponding to a standard prescription, reduced the heart rate and induced pronounced arrhythmia in fruit flies and the heart cells of rats.

The drug inhibited the normal passage of potassium ions into and out of heart cells through pores in the cell membrane known as delayed rectifier potassium channels, the study showed.

Remember Merck‘s controversial drug Vioxx? This product was withdrawn from the market in September 2004.

Satpal Singh, Ph.D. (associate professor of pharmacology and toxicology in the UB School of Medicine and Biomedical Sciences and senior author on the study) explains:

“The adverse effects of drugs like Celebrex and Vioxx based on their selective inhibition of COX-2 currently are a topic of intense discussion in the medical community

We now have shown an important new effect of Celebrex through a totally different pathway, one that is unrelated to the drug’s effect as a pain reducer.

The adverse effect arising from this unexpected mechanism definitely needs to be studied more closely, because the potassium channels inhibited by the drug are present in heart, brain and many other tissues in the human body.

[Photo Credit]

Could this be a sign that Celebrex is out to have the same fate as Vioxx? Nothing final yet, let’s just speculate and not jump into conclusions.

Find more details from Science Daily.

Related Posts with Thumbnails
Print Friendly

Speak Your Mind

*


*

NOTE: The contents in this blog are for informational purposes only, and should not be construed as medical advice, diagnosis, treatment or a substitute for professional care. Always seek the advice of your physician or other qualified health professional before making changes to any existing treatment or program. Some of the information presented in this blog may already be out of date.
Read previous post:
A more active lifestyle for people with Alzheimer’s

"It's terribly lonely here," said Mrs. Watson the other day. "There's lots going on, but it's very lonely." Actually, I...

Close